Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took flagyl for diverticulitis. Developed diarrhea. How to get cure?

Answered by
Dr.
Dr. Raju A.T

General & Family Physician

Practicing since :2008

Answered : 3926 Questions

default
Posted on Mon, 4 Feb 2013 in Digestion and Bowels
Question: I have just concluded 10 days of Flagyl due to diagnosed Divurticulitis. I am 62 years old. While on the drug I developed diarhea. However, I have now been off the drug for 48 hours but still have frequent, urgent, runny movements. Would the drug still have this affect on me as I have no other cold or flu symptoms. In other words could the flagyl still be affecting my movements 48 hours out?
doctor
Answered by Dr. Raju A.T 1 hour later
Hi,

Thanks for your query.

Though flagyl (Metronidazole) is completely metabolized in liver, it does take time for the drug to be cleared from the body entirely. As the drug has higher half life (time taken for the reduction of the drug to half by metabolism), hence some metabolites of the drug do stay in body for more than a couple of days.

Therefore the persisting loose stool may still be the effects of flagyl and does not concern me. I expect you to be fine in the next few days. You need not worry. Avoid spicy foods and take high fiber diet which will help you recover from the diarrhea soon.

However if the intestinal upset does not subside even after 4 days of stopping the medication, I recommend you to visit your doctor to rule out other causes for the same.

Hope I answered your query.

Please do let me know if there are any other concerns.

Regards,

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Diarrhea

doctor1 MD

Hi. I was on an antibiotic called Cefdinir. After about 4 days i had severe diarrhea. I called the doctor on the 6th day. He said I could stop taking them. . I did but the diarrhea continued for weeks. I took immodium and gas-x which would temporarily stop it, but i still had sever pain in my lower left abdomen. Someone suggested i take a probiotic which i started 2 days ago. So the diarrhea stopped but i still get the pain off and on. Should i be worried and also can i take more than one probiotic pill a day? the pill is1mg.

doctor1 MD

Good Evening Doctors, My father fell off a ladder, CT showed bruised lung MRI showed 3 hairline fracture. A week later admitted again due to diarrhea, nausea, pressure in the head, weakness in the legs, CT of head Negative. Chest clear. Now he has constant Hiccup and low sodium, BP 103/57. Wondering why he has a lot of hiccups. Thank you

doctor1 MD

4 year old son has the following symptoms.: abdominal distention, diarrhea, and vomiting for 1 week. Vomiting sunsided and abdominal distention persists, regular stool and stomach pain ( upper stomach- just below the rib cage in the middle). He was put on Zofran for nausea, 3 week course of Clarithro and Amoxicillin since H pylori cam back positive - done by pediatrician. Meanwhile the gastroenterologist did EGD post abx therapy said biopsy is normal and stomach looks fine and that his symptoms should resolve. HEr belief is that the nausea and abdominal pain is a result of a bad gastroenteritis. It has now been 6 weeks and the diarrhea returned for 24 hours with vomiting for 12 hours. HE now continues with the stomach pain which comes and goes and what he describes as his stomach rumbling for food. He has been on Prevacid for 5 weeks. Upper GI with follow thru is normal. IS there something else wrong?? PEdiatrician blood test for lactose and gluten sensitivity were negative. What could be the cause of this chronic stomach pain with nausea?

doctor1 MD

Four days ago I had bad stomach cramps with diarrhea. It lasted a few hours. I haven t had another real bowel movement yet, but am very gassy. I ve had a couple of really small bm s that have been mucousy and a pinky-orange color. I feel like I have a bug or ate something off, but I m on eliquis for afib, so I m concerned. Should I be?

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT PINPOINT ANYTHING THAT I HAVE EATEN OR DONE THAT WOULD CONTRIBUTE TO THE ISSUE. I HAVE ALSO EXPERIENCED A...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.